- A balanced diet will provide all the vitamins and minerals most people need.
- Large doses of vitamin and mineral supplements can be harmful.
- Several herbal remedies can interact dangerously with HIV medications.
Vitamins and minerals are nutrients that our body needs in order to work properly. These nutrients occur naturally in food.
Most people, including people living with HIV, can get all the vitamins and minerals they need by eating a balanced, varied diet that includes plenty of fruit and vegetables.
You can find out more about key vitamins and minerals, what foods they are found in, and recommended daily levels on the NHS Choices website at www.nhs.uk/conditions/vitamins-minerals.
Pregnant and breastfeeding women have slightly different nutritional needs. One recommendation is that pregnant women, or those who are thinking of having a baby, take folic acid supplements. A vitamin D supplement is also recommended in pregnancy. Your healthcare team can talk to you more about these. A dietitian can give you advice on food safety during pregnancy, as well as information on managing your weight while you are pregnant. You can also find more information at www.nhs.uk/livewell/pregnancy.
"Before you take any vitamin, mineral or herbal supplement, talk to your HIV doctor or specialist HIV pharmacist first."
Many people, including those with HIV, may consider supplementing their diet with additional vitamins, nutrients, and herbal remedies in the hope of protecting or strengthening their immune system, maintaining or promoting their general health, weight or body shape, or if they feel they may not be able to get all their required nutrients from their diet.
HIV specialists advise that a healthy, balanced diet is enough and there is no need for supplements. Evidence that supplements have any effect is limited. Mega dosages of any nutritional supplement are not recommended (see High doses of vitamins and minerals, below).
However, many people with HIV have low levels of vitamin D, and this has been associated with an increased risk of some health problems, including osteoporosis. Vitamin D is found in food, but you get most of your vitamin D from sunlight on your skin, so levels can also vary at different times of the year and depending on the colour of your skin. A dietitian can also advise you on dietary sources of vitamin D and on safe sun exposure.
Before you take any vitamin and mineral supplements or herbal remedies talk to your HIV doctor, pharmacist or dietitian.It is very important that you tell them exactly what you are taking or thinking of taking so they can let you know if there is a risk of an interaction with any anti-HIV drugs.
A dietitian can analyse your diet and advise you on how to optimise your nutritional intake so you can meet your vitamin and mineral requirements through both foods and supplements.
Also remember, vitamins, minerals and herbals supplements can have side-effects, just like prescription medicines and you should never take more than the recommended dose.
High doses of vitamins and minerals
Some people take high doses of certain vitamins and minerals because they believe that they may boost their immune system. Although vitamins and minerals play an essential role in staying well, research has shown that large doses of some can be harmful.
All the following vitamins and minerals are important in maintaining your immune system, but can cause health problems if you have too much:
- Vitamin A (also called retinol; converted from beta carotene): large amounts can cause liver and bone damage, vomiting and headache. Doses above 0.7mg for men or 0.6mg for women may be harmful. Doses of more than 1.5mg may increase the risk of osteoporosis. Beta carotene supplements have been known to increase the risk of lung cancer in smokers. Pregnant women should not take supplements containing vitamin A without consulting their doctor as high intake can be harmful to the developing baby. Research has shown that high levels of vitamin A have been associated with increased viral load in breast milk. If you don’t get enough vitamin D you may be at a greater risk of the effects of too much vitamin A.
- Vitamin B3 (niacin): higher doses of niacin taken for a long time may lead to liver damage. The maximum daily doses of niacin are 17mg (nicotinic acid supplements) or 500mg (nicotinamide supplements).
- Vitamin B6 (pyridoxine): taking more than 200mg per day for a long time can lead to nerve damage (neuropathy). Taking daily doses of 10-200mg for short periods may not cause harm but more evidence is needed.
- Vitamin C (ascorbic acid): doses above 1000mg per day may lead to diarrhoea and stomach pain. Some studies have also shown that they could cause kidney stones. Large doses of vitamin C have been shown to reduce concentrations of indinavir (Crixivan) in the blood. Special care is needed if you are taking the protease inhibitor atazanavir (Reyataz) which can also cause kidney stones. It’s possible that there may be similar interactions between high-dose vitamin C and other protease inhibitors.
- Vitamin E: high doses are associated with adverse effects; special care is needed if you are taking an anticoagulant or if you have haemophilia. Taking 540mg or less is unlikely to cause problems.
- Magnesium: doses of 400mg a day for a short time can cause diarrhoea.
- Potassium: doses above 3700mg a day could be harmful. Older people may be more at risk of too much potassium and should not take potassium supplements.
- Zinc: high doses have been linked to copper deficiency, changes in LDL:HDL cholesterol ratios, neutropenia (low white blood cells) and anaemia (low red blood cells). A daily dose of 25mg a day as a supplement is considered the safe upper level for long-term use.
Many people use herbal remedies to supplement their diet. It is always important to do this with caution and to tell your doctor and/or HIV pharmacist what you are taking. Some supplements can stop anti-HIV drugs working properly.
Garlic capsules are frequently taken because they are believed to protect the heart. However, they may prevent drugs in the protease inhibitor class from working properly. Garlic capsules were shown to stop saquinavir (Invirase) working properly and it is thought they could have a similar effect on other protease inhibitors and some NNRTIs (non-nucleoside reverse transcriptase inhibitors). Garlic taken in food does not have this effect.
St John’s wort, the herbal antidepressant, was also shown to be inappropriate for people taking protease inhibitors and NNRTIs. The herb was shown to lower levels of the protease inhibitor indinavir (Crixivan) and researchers concluded that it should not be taken with any other protease inhibitors, NNRTIs or maraviroc (Celsentri), as the body processes all of them in the same way.
Test-tube studies have shown that African potato and Sutherlandia, two herbal remedies, interfere with the body's ability to process protease inhibitors and NNRTIs.
There is also a theoretical risk of an interaction between anti-HIV drugs and many other herbal preparations, including borage oil, DHEA, ginkgo biloba, liquorice, milk thistle and valerian.
Your HIV pharmacist can give specific advice about potential interactions between your anti-HIV drugs and herbal remedies.